Q. For months I’ve been suffering with sciatica, muscle pain in my thighs, buttock and hips. I’ve been on Lipitor for several years. My primary doctor shrugged off my complaints but said I could try physical therapy. I did PT for 3 months, and it increased my pain. Then I went to a chiropractor for 3 months, which helped very slightly.
I started searching the Internet for answers and found comments on your site from lots of people are having similar problems. I’ve just gone off Lipitor and started taking CoQ10. I am anxious to know how long it will be before my pain subsides and my weak legs grow strong again.
A. Medications such as atorvastatin (Lipitor) and simvastatin (Zocor) do a good job of lowering cholesterol and can be important for people with heart disease or those at high risk of a heart attack. They do have downsides, however, and muscle pain and weakness are well-recognized reactions. Usually stopping the statin drug leads to improvement, but the time frame varies quite a bit from one individual to another.
Please let your doctor know of your decision to stop Lipitor so that he or she can monitor your heart health going forward. If you need to lower your blood lipids, you will find a number of suggestions, including fish oil, niacin, a low-carb diet and other approaches, in our Guide to Cholesterol Control and Heart Health.
In the coming year, we will air an interview with Jonny Bowden, PhD, and Stephen Sinatra, MD, about their brand-new book, The Great Cholesterol Myth. You will want to stay tuned for this fascinating conversation.